Alert archive / Texas / Small Craft Advisories in 2021
Small Craft Advisory 71, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this small craft advisory at Sep 14, 2021, 3:57 AM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2021, 3:57 AM CDT (08:57 UTC)
- Expired
- Sep 14, 2021, 9:56 PM CDT
- In force
- 18 hr
- Issued by
- NWS Houston/Galveston, TX
The text
As transmitted.
108 WHUS74 KHGX 140857 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 357 AM CDT Tue Sep 14 2021 GMZ350-141700- /O.CAN.KHGX.HU.W.1014.000000T0000Z-000000T0000Z/ /O.EXA.KHGX.TR.W.1014.000000T0000Z-000000T0000Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM- 357 AM CDT Tue Sep 14 2021 ...TROPICAL STORM WARNING IN EFFECT... ...HURRICANE WARNING IS CANCELLED... * WHAT...South winds 30 to 40 kt with gusts up to 55 kt and seas 10 to 15 ft. * WHERE...Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM. * WHEN...Tropical Storm force winds possible from through the next few hours. * IMPACTS...Extremely strong winds will cause hazardous seas which will likely capsize or damage vessels and severely reduce visibility. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ GMZ330-141700- /O.CAN.KHGX.HU.W.1014.000000T0000Z-000000T0000Z/ /O.NEW.KHGX.SC.Y.0071.210914T0857Z-210914T2100Z/ Matagorda Bay- 357 AM CDT Tue Sep 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... ...HURRICANE WARNING IS CANCELLED... * WHAT...West winds 15 to 25 kt with gusts up to 35 kt and very rough. * WHERE...Matagorda Bay. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ GMZ335-355-370-375-141700- /O.CON.KHGX.TR.W.1014.000000T0000Z-000000T0000Z/ Galveston Bay- Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 357 AM CDT Tue Sep 14 2021 ...TROPICAL STORM WARNING REMAINS IN EFFECT... * WHAT...South winds 30 to 45 kt with gusts up to 55 kt and seas 10 to 17 ft. * WHERE...Galveston Bay, Waters from High Island to Freeport TX from 20 to 60 NM and Coastal waters from High Island to Freeport TX out 20 NM. * WHEN...Tropical Storm force winds possible until Tuesday afternoon. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
4 follow-up statements
887 WHUS74 KHGX 141229 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 729 AM CDT Tue Sep 14 2021 GMZ350-370-142030- /O.CAN.KHGX.TR.W.1014.000000T0000Z-000000T0000Z/ /O.EXA.KHGX.SC.Y.0071.000000T0000Z-210914T2100Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM- 729 AM CDT Tue Sep 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... ...TROPICAL STORM WARNING IS CANCELLED... * WHAT...West winds 20 to 30 kt and seas 8 to 13 ft. * WHERE...Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM and Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ GMZ335-355-375-142030- /O.CON.KHGX.TR.W.1014.000000T0000Z-000000T0000Z/ Galveston Bay- Coastal waters from High Island to Freeport TX out 20 NM- Waters from High Island to Freeport TX from 20 to 60 NM- 729 AM CDT Tue Sep 14 2021 ...TROPICAL STORM WARNING REMAINS IN EFFECT... * WHAT...South winds 30 to 45 kt with gusts up to 55 kt and seas 10 to 17 ft. * WHERE...Galveston Bay, Waters from High Island to Freeport TX from 20 to 60 NM and Coastal waters from High Island to Freeport TX out 20 NM. * WHEN...Tropical Storm force winds possible until Tuesday afternoon. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ GMZ330-142030- /O.CON.KHGX.SC.Y.0071.000000T0000Z-210914T2100Z/ Matagorda Bay- 729 AM CDT Tue Sep 14 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...West winds 15 to 25 kt with gusts up to 35 kt and very rough. * WHERE...Matagorda Bay. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
659 WHUS74 KHGX 141457 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 957 AM CDT Tue Sep 14 2021 GMZ335-355-375-142300- /O.CAN.KHGX.TR.W.1014.000000T0000Z-000000T0000Z/ /O.EXB.KHGX.SC.Y.0071.000000T0000Z-210915T1200Z/ Galveston Bay- Coastal waters from High Island to Freeport TX out 20 NM- Waters from High Island to Freeport TX from 20 to 60 NM- 957 AM CDT Tue Sep 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM CDT WEDNESDAY... ...TROPICAL STORM WARNING IS CANCELLED... * WHAT...West winds 25 to 35 kt with gusts up to 50 kt and seas 8 to 13 ft. * WHERE...Galveston Bay, Coastal waters from High Island to Freeport TX out 20 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...Until 7 AM CDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ GMZ330-350-370-142300- /O.EXT.KHGX.SC.Y.0071.000000T0000Z-210915T1200Z/ Matagorda Bay- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM- 957 AM CDT Tue Sep 14 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM CDT WEDNESDAY... * WHAT...West winds 20 to 30 kt with gusts up to 35 kt and seas 7 to 12 ft. * WHERE...Matagorda Bay, Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM and Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM. * WHEN...Until 7 AM CDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
272 WHUS74 KHGX 142010 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 310 PM CDT Tue Sep 14 2021 GMZ330-335-350-355-142115- /O.CAN.KHGX.SC.Y.0071.000000T0000Z-210915T1200Z/ Matagorda Bay-Galveston Bay- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- 310 PM CDT Tue Sep 14 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Sustained winds have fallen below 20 knots and the Small Craft Advisory previously in effect has been canceled. Mariners in small craft are urged to use caution. $$ GMZ370-375-150415- /O.EXT.KHGX.SC.Y.0071.000000T0000Z-210915T0900Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 310 PM CDT Tue Sep 14 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM CDT WEDNESDAY... * WHAT...West winds 15 to 25 knots with higher gusts. Seas 5 to 9 feet, decreasing to 4 to 6 feet after midnight. * WHERE...Coastal waters from High Island to Freeport TX out 20 NM and Waters from High Island to Freeport TX from 20 to 60 NM. * WHEN...Until 4 AM CDT Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
362 WHUS74 KHGX 150256 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 956 PM CDT Tue Sep 14 2021 GMZ370-375-150400- /O.CAN.KHGX.SC.Y.0071.000000T0000Z-210915T0900Z/ Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 956 PM CDT Tue Sep 14 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and seas are diminishing, and conditions have improved beyond the threshold for a small craft advisory. Small craft who do choose to venture onto the coastal Gulf waters should exercise caution, as winds are still expected to be between 15 and 20 knots, with seas of 4 to 7 feet. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Sep 14, 12:50 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 14, 12:50 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1250 AM CDT Tue Sep 14 2021
.AVIATION [06Z TAF Issuance]...
Continued the trends for the most part from the previous TAF
package. Strong wind gusts continue for coastal and southern sites
as now Hurricane Nicholas begins to move onshore. Continued with
prevailing MVFR ceilings for most sites other than CLL and UTS as
rain showers will continue into the late morning/afternoon hours.
Winds gradually decrease going into the afternoon hours as
Nicholas moves to the east. Hi-res model guidance continues to
trend drier on the west of the circulation, so dropped prevailing
SHRA and went with VCSH in the afternoon hours. Going into the
evening as Nicholas moves out is where things become a bit
uncertain. Some model guidance shows VFR conditions while others
show IFR with lingering moisture from Nicholas. I split the
difference between the two and continue MVFR conditions for all
sites except CLL. They will be far enough from the moisture to
become VFR tomorrow afternoon. The speed of Nicholas plays a large
role in how fast ceilings increase.
Batiste
&&
.PREV DISCUSSION /Issued 631 PM CDT Mon Sep 13 2021/...
.SHORT TERM [Tonight Through Tomorrow Night]...
HIGHLIGHTS:
- Tropical Storm Nicholas continues to approach the SE Texas
Coast, and is expected to make landfall near Matagorda Bay this
evening as a strong tropical storm with sustained winds just
below hurricane force.
- Heavy rainfall associated with this system remains a significant
concern along the coast. Residents along the I-10 corridor and
southward should be prepared for the possibility of flash
flooding. Additional rainfall totals of 6-12" with isolated
higher totals are possible.
- Strong wind gusts will also accompany the storm as it approaches
the coast. Some gusts may approach hurricane force. Most
locations along the coast will experience wind gusts in excess
of 50 mph.
- Storm surge of 2-4 feet will result in coastal flooding,
particularly in normally prone areas.
Our primary forecast concern continues to be the approach of
Tropical Storm Nicholas this evening. The latest advisory from the
National Hurricane Center indicates a slight eastward shift in the
track of the system, with landfall in the vicinity of Matagorda
Bay expected to occur this evening. The primary threat we
anticipate overnight is the possibility of a significant and
widespread flash flood event as rainbands associated with the
storm push onshore. The greatest risk for flash flooding remains
concentrated around and south of the I-10 corridor. Rainfall rates
at times may approach 2-3" per hour in the heaviest bands of rain
which should occur overnight and into tomorrow morning. This is
likely to result in the flooding of streets, rivers, creeks, and
bayous. A Flash Flood Watch remains in effect for parts of the
area through tomorrow afternoon.
In addition to the primary threat of heavy rainfall, strong wind
gusts (perhaps approaching hurricane force) will accompany the
landfalling system. Most locations along the coast are likely to
experience wind gusts of 50 mph or higher. This may result in tree
and minor structural damage. Additionally, storm surge of 2-4 feet
is expected to result in coastal flooding. Given the approach of
the storm during high tide, both runoff and water recession may be
inhibited as this occurs. Finally, there's a chance that isolated
tornadoes may occur within any strong thunderstorms embedded
within Nicholas's rain bands, though this threat is marginal.
Conditions look to begin to improve tomorrow afternoon and
evening as the system pushes further northeastward.
It is imperative that flood safety precautions be taken over the
next 24 hours, particularly in vehicles. The majority of flood
related deaths in the U.S. occur while the victim is driving. With
significant street flooding a possibility along and south of the
I-10 corridor tomorrow, any travel plans in these areas should be
re-assessed. Never drive into a flooded roadway or around a
barricade. You are not only putting your own life at risk, but
also are risking the safety of those dispatched to rescue you.
Turn around, don't drown!
Cady
&&
.LONG TERM [Thursday Through Monday]...
The initial part of the long term package will still hinge a great
deal on the eventual E/NE movement of Tropical Storm Nicholas. And
so based on the latest NHC tracks, Nicholas is expected to be just
to the east of the CWA by Weds morning...but rain chances will re-
main somewhat elevated across the area (especially for the eastern
counties). Lingering tropical moisture along with daytime heating/
unstable conditions should support scattered activity through most
of Weds. Winds will be relaxing through the afternoon, but temper-
atures could vary widely from west to east across the FA given the
possibility of persistent clouds/higher rain chances to the E.
As the remnants of Nicholas track well into LA (and points further
east) by Weds night/early Thurs, rain chances will continue to de-
crease during this time period as slightly drier air moves in from
the NE. However, we could still see some isolated activity by Thur
afternoon given daytime heating, lingering moisture/instability.
Onshore winds are set to return to the CWA late Thurs afternoon or
early evening. And then with this pattern in place through the end
of the week, low-level moisture piling back up across SE TX should
lead to increased (mainly diurnal) POPs from Fri on into the week-
end. With the highest PWs (1.8-2.3 inches) over the coastal waters
initially then slowly inland, the best rain chances will also fol-
low this pattern: greatest chances south of the I-10 corridor Fri/
Sat then increasing further inland to cover the entire CWA for Sun
and Mon. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 80 70 86 71 89 / 60 40 40 20 20
Houston (IAH) 80 71 86 73 89 / 80 50 40 20 30
Galveston (GLS) 85 76 87 78 87 / 70 50 50 30 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Hurricane Warning for the following zones: Brazoria
Islands...Coastal Brazoria...Coastal Jackson...Coastal
Matagorda...Matagorda Islands.
Tropical Storm Warning for the following zones: Bolivar
Peninsula...Chambers...Coastal Galveston...Coastal
Harris...Fort Bend...Galveston Island...Inland
Brazoria...Inland Galveston...Inland Harris...Inland
Jackson...Inland Matagorda...Northern Liberty...Southern
Liberty...Wharton.
Flash Flood Watch through this evening for the following zones:
Austin...Bolivar Peninsula...Brazoria
Islands...Chambers...Coastal Brazoria...Coastal
Galveston...Coastal Harris...Coastal Jackson...Coastal
Matagorda...Colorado...Fort Bend...Galveston
Island...Inland Brazoria...Inland Galveston...Inland
Harris...Inland Jackson...Inland Matagorda...Matagorda
Islands...Northern Liberty...Southern
Liberty...Waller...Wharton.
GM...Hurricane Warning for the following zones: Coastal waters from
Freeport to Matagorda Ship Channel TX out 20 NM...Matagorda
Bay.
Tropical Storm Warning for the following zones: Coastal waters
from High Island to Freeport TX out 20 NM...Galveston
Bay...Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
&&In the hours before
Local storm report, Sep 14, 1:47 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
147 AM CDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM STORM SURGE 17 ESE PALACIOS 28.66N 95.96W
09/14/2021 MATAGORDA TX PUBLIC
SOCIAL MEDIA REPORT OF PAVEMENT BUCKLING ON
FM2031 DUE TO STORM SURGE.
&&
CBLocal storm report, Sep 14, 2:43 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
243 AM CDT TUE SEP 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM STORM SURGE 2 S MORGAN'S POINT 29.65N 95.01W
09/14/2021 HARRIS TX PUBLIC
WATER IN THE PARKING LOT OF SYLVIAN BEACH
PARK DUE TO STORM SURGE.
&&
CBThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:32 PM CDT | Flash Flood Warning | HGX | Brazoria, Jackson, Matagorda | 3 hr |
| Sep 13, 9:46 PM CDT | Flash Flood Warning | HGX | Brazoria, Galveston, Matagorda | 4 hr |
| Sep 13, 10:06 PM CDT | Hurricane Warning | HGX | Brazoria, Jackson, Matagorda | 6 hr |
| Sep 13, 10:31 PM CDT | Flash Flood Warning | HGX | Matagorda | 3 hr |
| Sep 14, 1:43 AM CDT | Flash Flood Warning | HGX | Brazoria, Galveston, Harris, Matagorda | 4 hr |
| Sep 14, 3:33 AM CDT | Flash Flood Warning | HGX | Brazoria, Chambers, Galveston, Harris | 4 hr |
| Sep 14, 4:04 AM CDT | Coastal Flood Advisory | HGX | Brazoria, Chambers, Galveston, Harris, Matagorda | 14 hr |
| Sep 14, 4:42 AM CDT | River Flood Warning | HGX | Galveston, Harris | 28 hr |
| Sep 14, 5:29 AM CDT | River Flood Warning | HGX | Galveston, Harris | 21 days |
| Sep 14, 5:31 AM CDT | River Flood Warning | HGX | Galveston, Harris | 21 days |
| Sep 14, 5:45 AM CDT | Flash Flood Warning | HGX | Brazoria, Chambers, Galveston, Harris | 3 hr |
| Sep 14, 8:11 AM CDT | Areal Flood Warning | HGX | Brazoria, Galveston, Harris | 3 hr |
Nearby
Small Craft Advisories in Texas, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.